The Polytope-Collision Problem

Authors Shaull Almagor, Joël Ouaknine, James Worrell

Thumbnail PDF


  • Filesize: 0.55 MB
  • 14 pages

Document Identifiers

Author Details

Shaull Almagor
Joël Ouaknine
James Worrell

Cite AsGet BibTex

Shaull Almagor, Joël Ouaknine, and James Worrell. The Polytope-Collision Problem. In 44th International Colloquium on Automata, Languages, and Programming (ICALP 2017). Leibniz International Proceedings in Informatics (LIPIcs), Volume 80, pp. 24:1-24:14, Schloss Dagstuhl – Leibniz-Zentrum für Informatik (2017)


The Orbit Problem consists of determining, given a matrix A in R^dxd and vectors x,y in R^d, whether there exists n in N such that A^n=y. This problem was shown to be decidable in a seminal work of Kannan and Lipton in the 1980s. Subsequently, Kannan and Lipton noted that the Orbit Problem becomes considerably harder when the target y is replaced with a subspace of R^d. Recently, it was shown that the problem is decidable for vector-space targets of dimension at most three, followed by another development showing that the problem is in PSPACE for polytope targets of dimension at most three. In this work, we take a dual look at the problem, and consider the case where the initial vector x is replaced with a polytope P_1, and the target is a polytope P_2. Then, the question is whether there exists n in N such that A^n P_1 intersection P_2 does not equal the empty set. We show that the problem can be decided in PSPACE for dimension at most three. As in previous works, decidability in the case of higher dimensions is left open, as the problem is known to be hard for long-standing number-theoretic open problems. Our proof begins by formulating the problem as the satisfiability of a parametrized family of sentences in the existential first-order theory of real-closed fields. Then, after removing quantifiers, we are left with instances of simultaneous positivity of sums of exponentials. Using techniques from transcendental number theory, and separation bounds on algebraic numbers, we are able to solve such instances in PSPACE.
  • linear dynamical systems
  • orbit problem
  • algebraic algorithms


  • Access Statistics
  • Total Accesses (updated on a weekly basis)
    PDF Downloads


  1. Eric Allender, Peter Bürgisser, Johan Kjeldgaard-Pedersen, and Peter Bro Miltersen. On the complexity of numerical analysis. SIAM Journal on Computing, 38(5):1987-2006, 2009. Google Scholar
  2. Alan Baker and Gisbert Wüstholz. Logarithmic forms and group varieties. J. reine angew. Math., 442(19-62):3, 1993. Google Scholar
  3. Saugata Basu, Richard Pollack, and Marie-Francoise Roy. Algorithms in real algebraic geometry, volume 20033. Springer, 2005. Google Scholar
  4. Amir M. Ben-Amram and Samir Genaim. Ranking functions for linear-constraint loops. Journal of the ACM (JACM), 61(4):26, 2014. Google Scholar
  5. Mark Braverman. Termination of integer linear programs. In International Conference on Computer Aided Verification, pages 372-385. Springer, 2006. Google Scholar
  6. Ventsislav Chonev, Joël Ouaknine, and James Worrell. On the complexity of the orbit problem. arXiv preprint arXiv:1303.2981, 2013. Google Scholar
  7. Ventsislav Chonev, Joël Ouaknine, and James Worrell. The orbit problem in higher dimensions. In Proceedings of the 45th Annual ACM Symposium on Theory of Computing, pages 941-950. ACM, 2013. Google Scholar
  8. Ventsislav Chonev, Joël Ouaknine, and James Worrell. The polyhedron-hitting problem. In Proceedings of the 26th Annual ACM-SIAM Symposium on Discrete Algorithms, pages 940-956. SIAM, 2015. Google Scholar
  9. Henri Cohen. A course in computational algebraic number theory, volume 138. Springer Science &Business Media, 2013. Google Scholar
  10. George E. Collins. Quantifier elimination for real closed fields by cylindrical algebraic decompostion. In Automata Theory and Formal Languages 2nd GI Conference Kaiserslautern, May 20-23, 1975, pages 134-183. Springer, 1975. Google Scholar
  11. Jean Baptiste Joseph Fourier. Solution d’une question particuliere du calcul des inégalités. Nouveau Bulletin des Sciences par la Société philomatique de Paris, 99:100, 1826. Google Scholar
  12. Michael A. Harrison. Lectures on linear sequential machines. Technical report, DTIC Document, 1969. Google Scholar
  13. Ravindran Kannan and Richard J. Lipton. The orbit problem is decidable. In Proceedings of the 12th Annual ACM Symposium on Theory of Computing, pages 252-261. ACM, 1980. Google Scholar
  14. Ravindran Kannan and Richard J. Lipton. Polynomial-time algorithm for the orbit problem. Journal of the ACM (JACM), 33(4):808-821, 1986. Google Scholar
  15. David Lee and Mihalis Yannakakis. Online minimization of transition systems. In Proceedings of the 24th Annual ACM Symposium on Theory of Computing, pages 264-274. ACM, 1992. Google Scholar
  16. Maurice Mignotte. Some useful bounds. In Computer algebra, pages 259-263. Springer, 1983. Google Scholar
  17. Joël Ouaknine, João Sousa Pinto, and James Worrell. On termination of integer linear loops. In Proceedings of the 26th Annual ACM-SIAM Symposium on Discrete Algorithms, pages 957-969. SIAM, 2015. Google Scholar
  18. Joël Ouaknine and James Worrell. Ultimate positivity is decidable for simple linear recurrence sequences. In International Colloquium on Automata, Languages, and Programming, pages 330-341. Springer, 2014. Google Scholar
  19. Victor Y. Pan. Optimal and nearly optimal algorithms for approximating polynomial zeros. Computers &Mathematics with Applications, 31(12):97-138, 1996. Google Scholar
  20. James Renegar. On the computational complexity and geometry of the first-order theory of the reals. part i: Introduction. preliminaries. the geometry of semi-algebraic sets. the decision problem for the existential theory of the reals. Journal of Symbolic Computation, 13(3):255-299, 1992. Google Scholar
  21. Terence Tao. Structure and randomness: pages from year one of a mathematical blog. American Mathematical Soc., 2008. Google Scholar
  22. Alfred Tarski. A decision method for elementary algebra and geometry. Bulletin of the American Mathematical Society, 59, 1951. Google Scholar